Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 350, NWS Birmingham, AL

August 15, 2006Clay County, Randolph County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 15, 2006, 4:13 PM CDT for Clay County, Randolph County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2006, 4:13 PM CDT (21:13 UTC)
Expired
Aug 15, 2006, 5:00 PM CDT
In force
47 min
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

Counties Clay County, AL, Randolph County, AL

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-182 J/kg
Mixed-layer LCL
1362 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 3:46 PM CDT, 27 minutes earlier.

Area forecast discussion, Aug 15, 3:46 PM CDT, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT TUE AUG 15 2006

.SHORT TERM...
ACTIVE WEATHER CONTINUES ACROSS CENTRAL ALABAMA THIS AFTERNOON AS
STRONG TO SEVERE THUNDERSTORMS MOVE SOUTHEAST ACROSS THE AREA.
SURFACE TROUGH CURRENTLY LOCATED OVER CENTRAL ALABAMA IS THE MAIN
FOCUS FOR CONVECTION THIS AFTERNOON. EXPECT THE STRONGEST OF
THESE THUNDERSTORMS TO BE CAPABLE OF PRODUCING LOCALLY HEAVY
RAINFALL...HAIL UP TO THE SIZE OF PENNIES...AND WIND GUSTS UP TO
60 MPH IN THE STRONGEST THUNDERSTORMS.

THESE THUNDERSTORMS SHOULD DECREASE IN INTENSITY AFTER SUNSET. THE
SURFACE TROUGH WILL SINK SOUTHWARD OVERNIGHT PUSHING SHOWERS AND
THUNDERSTORMS ALONG WITH IT. KEPT RAIN CHANCES MAINLY EAST OF
INTERSTATE 65 AND SOUTH OF INTERSTATE 20 OVERNIGHT. TEMPERATURES
WILL BE SOMEWHAT TRICKY OVERNIGHT WITH LINGERING SURFACE BOUNDARY.
BELIEVE SOME DRY AIR WILL TRY AND MAKE IT IN NORTHWEST ALABAMA SO
HAVE SLIGHTLY LOWERED LOW TEMPS TONIGHT IN THIS AREA. OTHERWISE...
GENERALLY ACCEPTED GUIDANCE WITH LOWS IN THE LOWER 70S.

SURFACE TROUGH SHOULD BE WELL SOUTH OF INTERSTATE 20 ON WEDNESDAY
SO EXPECT THE BEST CHANCE OF RAIN TO BE IN THIS SAME AREA. AREAS
NORTH OF INTERSTATE 20 SHOULD REMAIN MOSTLY DRY AND HOT WITH
HIGHS IN THE LOW TO MID 90S. UPPER HIGH BEGINS TO BUILD ACROSS THE
AREA WEDNESDAY NIGHT AS MOSTLY DRY CONDITIONS ARE EXPECTED.

.LONG TERM...
ON THURSDAY AND FRIDAY...EXPECT A WEAK WEDGE TO BUILD IN ACROSS
THE AREA FROM THE EAST. THIS WEDGE WILL BE WEAKER THAN LAST
WEEKEND SO TEMEPRATURES WILL NOT BE QUITE AS COOL. HIGHS WILL BE IN
THE LOW 90S WITH MOST AREAS REMAINING DRY. BY THE WEEKEND...THE
UPPER HIGH REMAINS STRONG ACROSS THE AREA SO MORE OF A TYPICAL
SUMMERTIME PATTERN IS EXPECTED WITH AFTERNOON AND EVENING
CONVECTION AND HIGH TEMPERATURES WELL INTO THE MID 90S. BY THE
START OF THE WORK WEEK...THE UPPER RIDGE FLATTENS SOME SO IT LOOKS
LIKE MOSTLY MESOSCALE FEATURES WILL DETERMINE RAIN CHANCES EACH
DAY. HIGH TEMPERATURES WILL BE WELL INTO THE 90S AND HAVE GONE
SLIGHTLY ABOVE GUIDANCE IN THIS TIME PERIOD.

&&

.AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
EXPECTED ACROSS THE FORECAST AREA THIS AFTERNOON IN RESPONSE TO
APPROACHING COLD FRONT. AT THIS POINT...DECIDED NOT TO GO
PREDOMINANT THUNDERSTORMS THIS AFTERNOON AT ANY LOCATION...BUT
WILL HANDLE WITH VCTS AND AMEND AS NECESSARY THIS AFTERNOON.
EXPECT SHOWERS AND THUNDERSTORMS TO DWINDLE WITH THE LOSS OF
HEATING TONIGHT...AND WITH LINGERING MOISTURE AND FRONTAL
BOUNDARY...MVFR IS IN THE FORECAST FOR MOST LOCATIONS...WITH
TEMPORARY IFR AT EET AND ANB DURING THE EARLY MORNING HOURS.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     70  92  69  91 /  20  10  10  10
ANNISTON    71  93  70  92 /  20  20  10  10
BIRMINGHAM  71  93  73  91 /  20  10  10  10
TUSCALOOSA  72  95  71  94 /  20  10  10  10
CALERA      72  92  72  92 /  20  20  10  10
AUBURN      72  92  72  91 /  40  30  10  20
MONTGOMERY  73  95  73  93 /  40  30  10  30
TROY        73  95  72  91 /  40  40  20  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

99/99/81
Hazardous weather outlook, Aug 15, 1:49 PM CDT, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
149 PM CDT TUE AUG 15 2006

ALZ011>015-017>050-161130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
149 PM CDT TUE AUG 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW STRONG THUNDERSTORMS WILL BE POSSIBLE ACROSS CENTRAL ALABAMA
TODAY GENERALLY FROM THROUGH 8 PM. THESE STORMS WILL BE CAPABLE OF
PRODUCING LOCALIZED HEAVY RAINFALL UP TO 2 INCHES IN AN HOUR...DEADLY
LIGHTNING...AND WIND GUSTS TO 45 MPH.

A COLD FRONT WILL MOVE INTO CENTRAL ALABAMA TODAY. THE FRONT IS
EXPECTED TO BE BETWEEN BIRMINGHAM AND MONTGOMERY THIS AFTERNOON.
THEREFORE...THE BEST CHANCE OF A STRONG STORMS WILL BE BETWEEN
THE INTERSTATE 59 CORRIDOR AND THE INTERSTATE 85/US 80 CORRIDOR...
ALTHOUGH A STRONG STORM MAY DEVELOP ANYWHERE ACROSS CENTRAL ALABAMA.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BECOME NECESSARY THIS AFTERNOON...ALTHOUGH STORMS ARE EXPECTED TO
REMAIN UNORGANIZED. THE CHANCE OF A CONVECTIVE WATCH REMAINS LOW AT
THIS TIME.

JD/81

In the hours before

Special weather statement, Aug 15, 3:11 PM CDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
311 PM CDT TUE AUG 15 2006

ALZ025-152045-
SHELBY-
311 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SHELBY COUNTY UNTIL 345 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM APPROACHING
THUNDERSTORMS...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM APPROACHING
THUNDERSTORMS...

AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 12 MILES NORTH OF VINCENT TO COLUMBIANA...
MOVING SOUTHEAST AT 15 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
COLUMBIANA...VANDIVER...VINCENT...HARPERSVILLE AND WILSONVILLE
THROUGH 345 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON
Local storm report, Aug 15, 3:25 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CDT TUE AUG 15 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     TSTM WND DMG     OHATCHEE                33.78N 86.02W
08/15/2006                   CALHOUN            AL   LAW ENFORCEMENT

            TREES BLOCKING THE ROAD ON CHEROKEE TRAIL IN OHATCHEE.

&&

DCW
Special weather statement, Aug 15, 3:33 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
333 PM CDT TUE AUG 15 2006

ALZ027-152115-
TALLADEGA-
333 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TALLADEGA COUNTY UNTIL 415
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 330 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CHILDERSBURG...MOVING SOUTHEAST AT 25 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CHILDERSBURG...BON AIR...
MIGNON...WINTERBORO AND SYLACAUGA THROUGH 415 PM CDT.

TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING SHELTER IN
A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF YOU ARE ON
THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A LIGHTNING
SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO SHORE AND SEEK SHELTER
THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN CONDUCT
LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF THUNDER
BEFORE RESUMING OUTDOOR ACTIVITIES.

12/SIRMON
Special weather statement, Aug 15, 3:46 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT TUE AUG 15 2006

ALZ023-152115-
TUSCALOOSA-
346 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR TUSCALOOSA COUNTY UNTIL
415 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 346 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HOLT...MOVING EAST AT 15 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HOLT...BROOKWOOD AND VANCE
THROUGH 415 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM
Special weather statement, Aug 15, 4:04 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
404 PM CDT TUE AUG 15 2006

ALZ029-152145-
RANDOLPH-
404 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR RANDOLPH COUNTY UNTIL 445
PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MILES AN
HOUR ARE POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 402 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHEAST OF NEWELL TO 8 MILES
SOUTHWEST OF CORINTH...MOVING SOUTH AT 25 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
CORINTH...NEWELL...WOODLAND AND WEDOWEE THROUGH 445 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

JD/81
Special weather statement, Aug 15, 4:10 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT TUE AUG 15 2006

ALZ034-152200-
BIBB-
410 PM CDT TUE AUG 15 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR BIBB COUNTY UNTIL 500 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING AND WINDS 35 TO 45 MPH ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 410 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 11 MILES NORTHWEST OF BRENT...MOVING SOUTHEAST AT 10
MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR CENTREVILLE AND BRENT
THROUGH 500 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

10/ARM

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 1:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker33 min
Aug 15, 2:45 PM CDTSevere Thunderstorm WarningBMXJefferson, St. Clair23 min
Aug 15, 2:59 PM CDTSevere Thunderstorm WarningBMXCalhoun31 min
Aug 15, 3:21 PM CDTSevere Thunderstorm WarningBMXPickens14 min
Aug 15, 3:51 PM CDTSevere Thunderstorm WarningBMXClay, Coosa, Talladega, Tallapoosa23 min
Aug 15, 5:49 PM CDTSevere Thunderstorm WarningBMXDallas, Lowndes, Marengo, Perry, Sumter41 min
Aug 15, 5:53 PM CDTSevere Thunderstorm WarningBMXMontgomery37 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.